advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Austin, Texas, USA:

Doctors suspect that my seven year old daughter, diagnosed with type 1 diabetes two and a half years ago, has an allergy to insulin. Six months ago, soon after switching to Humalog, she began breaking out in hives at the injection site soon which then became generalized and continued even after we switched back to Regular a month ago. Also, her blood sugars have been very out of control. Apparently, this situation is pretty rare. How did this happen? What can we do? What are the implications for the long-term? Can you point me to any relevant literature or research?

Answer:

There is some old literature about such insulin allergies, but current insulin preparations are significantly more pure than in the past. There is one article written about such allergies with Humalog, to my knowledge. Your diabetes team should contact the manufacturer (Eli Lilly, in Indianapolis) directly.

We used to use a very simple desensitization program that was very rapid and worked extremely well -- without any complications except for the need for close monitoring and about a three-day hospital stay for such monitoring. I would be glad to share this with your daughter's doctor if the problem persists and switches to other types of insulin including perhaps the insulins made by Novo-Nordisk do not solve the problem.

Usually, this happens in otherwise allergic individuals (hives, dermatographism, rhinoconjunctivitis, eczema, asthma symptoms). From your description, it is likely something in the preservative and not in the insulin per se, but that difficult to really ascertain.

Sometimes simple antihistamines work well and perhaps some of the older and stronger antihistamines like diphenhydramine or chlorpheniramine in high doses. Rarely, a short burst with three days of prednisone is needed.

SB

DTQ-20010330152156
Original posting 18 Apr 2001
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.